Indiana, 2016

Hail and Damaging Winds in Indiana, March 27, 2016

March 27, 2016 · NWS LMK · 7 events in 4 counties and zones

A moist and unstable air mass developed ahead of an approaching cold front across the lower Ohio Valley. By late afternoon, isolated to scattered thunderstorms moved into southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A moist and unstable air mass developed ahead of an approaching cold front across the lower Ohio Valley. By late afternoon, isolated to scattered thunderstorms moved into southern Indiana. The primary hazard was large hail but sporadic damaging wind gusts were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 27, 5:58 PM EST, 49 minutes earlier.

Area forecast discussion, Mar 27, 5:58 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
658 PM EDT SUN MAR 27 2016

...Updated Forecast and Aviation Discussions...

...Forecast Update...
Updated 655 PM EDT Sun Mar 27 2016

With approaching shortwave trough, storms have formed into more of a
line, just ahead of the cold front.  Not seeing the quick growth of
cells ahead of this line that we saw earlier in PAH or IND's area.
Thus the focus looks to shift more to stronger parts of the line and
any potential bowing segments, brief upward surges for quarter-sized
hail.

Updated 500 PM EDT Sun Mar 27 2016

...Severe Thunderstorm Watch until 11 PM EDT for Portions of the
Area...

Latest visible satellite and area observations indicate a narrow
window of stronger heating from roughly Russellville to Louisville
to Madison Indiana and points west. Given stronger ascent aloft with
shortwave now near St. Louis, expect the storms to our west to
organize into a few bowing segments, with possibly some supercells
ahead of that line. The latter would cause some larger hail with the
the other presenting more of a damaging wind threat.

One caveat to the severity is a mid-level cap noted on an AMDAR
sounding about an hour ago. This cap is fairly strong, up to around
700 mb. We still expect this cap to erode some with the stronger
forcing coming in from the west.  As such, SPC has issued a severe
thunderstorm watch for the evening hours. Updated products are going
out.

.SHORT TERM (Now through Monday Night)...
Issued at 318 PM EDT Sun Mar 27 2016

...Severe Storms Possible late this Afternoon through this Evening...

A strengthening surface low over the Wabash River Valley will enter
the Great Lakes region by late this evening. A trailing cold front
is foreacast to move through our CWA from just after sunset through
just after Midnight. Ahead of this cold front, a nice warm sector
has been established across the CWA, characterized by temperatures
in the low and mid 70s and dew points in the upper 50s and low 60s.
Current T/Td values beneath steepening mid level lapse rates are
resulting in instability (SB CAPE 750-1500 J/KG), and should hold
through the late afternoon/early evening with decent heating and
advective component continuing.

We'll stay pretty quiet until stronger forcing ahead of the
shortwave evident on water vapor imagery enters the mid Mississippi
River Valley. Expect storms to initiate late this afternoon across
the MO bootheel/western KY and rapily grow upscale as they move into
our western CWA by the early evening. Peak window still looks to be
between 6 PM and just after Midnight before storms weaken east of I-
65.

Not much change in thinking regarding storm mode as increasing
vertical shear profiles in response to the shortwave favor a broken
line of bowing segments and some supercells. Biggest threat will
likely be large hail as freezing levels are relatively low and will
be supplemented by dry air aloft and a few rotating storms. Also
concerned about the damaging wind threat west of I-65 and
before/around sunset as a dry low levels create a bit of an inverted
V look to the low level temp profile. The wind threat should
diminish after sunset as storms lose ability to be surface based.
As mentioned before, the tornado threat is not zero, however should
be fairly low due higher LCL's in the mixed boundary layer and
surface winds veered too much relative to a SW-NE storm motion. Like
the placement of the Slight Risk area with main concern along and
west of I-65, and especially along and north of the Ohio River.

Overnight - Monday Night...

Cold front passes through in the overnight hours with lingering rain
showers ending by dawn. will likely see clouds and perhaps some
sprinkles hang around in the NE through the day on Monday, but
overall dry. After morning lows in the mid 40s, highs on Monday will
only rise to the 55-60 range.

Surface high and upper ridge settle in for Monday night. The
combination of mostly clear skies and light winds will allow for
temps to drop into the mid and upper 30s. Look for Patchy/Areas of
frost and the possibility for a headline with future products.

.LONG TERM (Tuesday through Sunday)...
Issued at 319 PM EDT Sun Mar 27 2016

Tuesday - Wednesday Morning...

Surface high pressure and progressive upper ridge axis will move
across our area through mid week. This will be a dry period, with
high temps in the mid 60s. Light southerly flow on the back side of
the high Tuesday night will allow for slightly milder overnight
lows. Look for low and mid 40s outside of valleys. Around 40 in
decoupled valleys.

The first part of Wednesday will be dry with temps rising into upper
60s and low 70s by early afternoon. Mid and upper level clouds will
start to stream in ahead of the next system.

Wednesday Afternoon - Thursday Night...

We'll be in a SW flow through a deeper layer by Wednesday afternoon
and evening as the upper ridge axis moves east and a trough pushes
into the Plains. Isolated to widely scattered rain showers will be
possible mainly west of I-65 on Wednesday afternoon and early
evening.

As we move into Wednesday night and Thursday, upper trough and
associated surface low will move into the upper Midwest then the
Great Lakes. Meanwhile, a plume of deeper moisture overruns the Ohio
Valley ahead of a cold front. Expect widespread showers and
thunderstorms with gusty winds and heavy rainfall possible as PWATs
jump to 2-3 times normal for this time of year. There is a chance
for some stronger storms, although overall instability continues to
look unimpressive in forecast soundings. A saturated, and overall
moist-adiabatic temp profile has a more heavy rain look than a
severe look at this point.

Another lower confidence factor will be in a timing as models
continue to diverge. GFS/GFS ensemble mean continue to advertise a
sharper and more progressive trough, which leads to a dry forecast
by Thursday night. Meanwhile, ECMWF is slower and more strung out
with the trough axis which results in a slower FROPA and lingering
showers/storms through Thursday night.

Temps will also be highly dependent on FROPA timing on Thursday
night. After a day around 70 on Wednesday, lows Thursday nigh should
be in the 40s. These numbers may go higher/lower depending on
slower/faster timing.

Overall, most spots can expect between 1 to 2 inches of rainfall
during this time.

Friday - Sunday...

Overall troughing holds over the NE CONUS through the weekend, with
a couple of disturbances rotating through the parent trough.
Although a few chances of light showers may be possible across our N
with each passing disturbance, this will be an overall dry and cool
period of weather. Highs in the upper 50s to around 60 will be
common on Friday/Saturday, but highs will only be in the upper
40s/low 50s by Sunday. Lows should drop to the low and mid 30s on
Saturday night, with a freeze possible by Sunday night.

A hard freeze still appears possible at the end of this
forecastcycle.

&&

.AVIATION (00Z TAF Update)...
Updated at 650 PM EDT Sun Mar 27 2016

We gave a broken line of thunderstorms trying to organize west of
the SDF/BWG terminals this hour, with some additional rains out
ahead of that line. These storms are firing out ahead of a cold
front and an upper impulse working to enhance the storms. Expect the
stronger storms to make it to BWG in the 03/05Z window and SDF in
the 01/03Z window, and a little later at LEX. Some hail and stronger
gusts are possible, versus what is in the current set of TAFs, but
will amend as necessary. MVFR cigs should hold on at least through
daybreak behind the storms, with scattering out expected late in the
period, some time Monday afternoon at the earliest.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........RJS
Short Term.....BJS
Long Term......BJS
Aviation.......RJS
Hazardous weather outlook, Mar 27, 3:55 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT SUN MAR 27 2016

INZ076>079-083-084-089>092-KYZ023>032-061-070-282100-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-BUTLER-LOGAN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
MORGANTOWN...RUSSELLVILLE
455 PM EDT SUN MAR 27 2016 /355 PM CDT SUN MAR 27 2016/

...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEATHER SYSTEM PASSING THROUGH THE OHIO VALLEY WILL BRING
THUNDERSTORMS TO THE REGION LATE THIS AFTERNOON THROUGH THIS
EVENING. STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL...
AND SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND ISOLATED
DAMAGING WINDS. THE MOST LIKELY AREAS FOR SEVERE STORMS WILL BE
ALONG AND WEST OF WEST OF I-65 BETWEEN 6 PM AND MIDNIGHT EDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE FOR STORMS WILL COME WEDNESDAY AND THURSDAY AS
ANOTHER WEATHER SYSTEM PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS AND HAIL IN STORMS
LATE THIS AFTERNOON THROUGH THIS EVENING.

KYZ033>043-045>049-053>057-062>067-071>078-081-082-282100-
HENRY-SHELBY-FRANKLIN-SCOTT-HARRISON-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-WASHINGTON-MERCER-JESSAMINE-CLARK-
LARUE-MARION-BOYLE-GARRARD-MADISON-EDMONSON-HART-GREEN-TAYLOR-CASEY-
LINCOLN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...
DANVILLE...LANCASTER...RICHMOND...BROWNSVILLE...HORSE CAVE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
455 PM EDT SUN MAR 27 2016 /355 PM CDT SUN MAR 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

A WEATHER SYSTEM PASSING THROUGH THE OHIO VALLEY WILL BRING
THUNDERSTORMS TO THE REGION THIS EVENING. STORMS WILL PRODUCE
GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE FOR STORMS WILL COME WEDNESDAY AND THURSDAY AS
ANOTHER WEATHER SYSTEM PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL AS WELL AS STRONGER
WIND GUSTSIN STORMS THROUGH THIS EVENING.

BJS/RJS

In the hours before

Special weather statement, Mar 27, 5:23 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM CDT SUN MAR 27 2016

KYZ026-272300-
OHIO-
523 PM CDT SUN MAR 27 2016

...A THUNDERSTORM PRODUCING HALF INCH HAIL WILL AFFECT WESTERN OHIO
COUNTY...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS OVER CENTRAL CITY...MOVING
NORTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...BEAVER DAM...CENTERTOWN...MCHENRY...ROCKPORT...NINETEEN...
HEFLIN...COFFMAN...TAFFY AND MAGAN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3764 8689 3765 8686 3759 8673
      3727 8698 3732 8699 3736 8703 3737 8707
      3733 8711 3734 8714
TIME...MOT...LOC 2222Z 210DEG 39KT 3730 8714

RJS
Special weather statement, Mar 27, 6:39 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
739 PM EDT SUN MAR 27 2016

INZ083-084-089-280015-
CRAWFORD-DUBOIS-PERRY-
739 PM EDT SUN MAR 27 2016

...A STRONG THUNDERSTORM WITH UP TO DIME SIZE HAIL WILL AFFECT
NORTHWESTERN PERRY... NORTHWESTERN CRAWFORD AND EASTERN DUBOIS
COUNTIES...

AT 738 PM EDT/638 PM CDT/...A STRONG THUNDERSTORM WAS NEAR HOLIDAY
WORLD...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FERDINAND...BIRDSEYE...DUBOIS...KYANA...ELLSWORTH...RICEVILLE...SAINT
ANTHONY...BRETZVILLE...MENTOR AND CELESTINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT/1000
PM CDT/ FOR SOUTH CENTRAL INDIANA.

LAT...LON 3848 8679 3844 8668 3840 8668 3840 8659
      3839 8657 3813 8679 3813 8680 3814 8680
      3814 8681 3816 8680 3818 8680 3818 8679
      3821 8679 3820 8696
TIME...MOT...LOC 2338Z 212DEG 39KT 3819 8688

EER

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dubois

When
March 27, 6:47 PM EST
Where
Dubois County, 0.88 mi NE of Ferdinand
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.230, -86.860

A trained spotter reported hail 1.25 inches in diameter.

Hail, Orange

When
March 27, 7:01 PM EST
Where
Orange County, French Lick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -86.620

A trained spotter reported hail 1.75 inches in diameter.

Hail, Orange

When
March 27, 7:03 PM EST
Where
Orange County, 0.54 mi E of West Baden Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -86.610

A trained spotter reported hail 1 inch diameter.

Hail, Orange

When
March 27, 7:03 PM EST
Where
Orange County, 0.54 mi E of West Baden Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -86.610

A trained spotter reported hail 1 inch diameter.

Hail, Crawford

When
March 27, 7:23 PM EST
Where
Crawford County, Taswell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -86.570

A trained spotter reported hail 0.75 inches in diameter.

Thunderstorm Wind, Orange

When
March 27, 7:28 PM EST
Where
Orange County, French Lick
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.550, -86.620

A broadcast media meteorologist relayed a report of a roof blown off a gas station due to severe thunderstorm winds.

Thunderstorm Wind, Clark

When
March 27, 9:05 PM EST
Where
Clark County, 1.08 mi E of Jeffersonville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.330, -85.730

Local law enforcement reported that severe thunderstorm winds brought down power lines in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616635, 616636, 616637, 616638, 616639, 616640, 616771.